Alert archive / Hawaii / Wind Advisories in 2023
Wind Advisory 9, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Mar 9, 2023, 3:38 AM HST for Kalawao County, Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2023, 3:38 AM HST (13:38 UTC)
- Expired
- Mar 9, 2023, 3:48 PM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -373 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
914 WWHW70 PHFO 091338 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 338 AM HST Thu Mar 9 2023 ...HIGH WIND WARNING IN EFFECT FOR THE BIG ISLAND SUMMITS UNTIL 6 PM HST SUNDAY... ...WIND ADVISORY IN EFFECT FOR THE HALEAKALA SUMMIT UNTIL 6 PM HST TODAY... Dangerously strong winds will continue the higher elevations on the Big Island for the next several days. Winds have peaked and will be on a very slow decline through the weekend. On the summit of Haleakala on Maui, winds will continue to slowly decline today. HIZ022-100245- /O.CAN.PHFO.HW.W.0003.000000T0000Z-230309T1600Z/ /O.NEW.PHFO.WI.Y.0009.230309T1338Z-230310T0400Z/ Haleakala Summit- 338 AM HST Thu Mar 9 2023 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... * WHAT...Southwest winds 30 to 50 mph with localized gusts to 60 mph. * WHERE...Haleakala Summit. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can make driving and walking difficult. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, use extra caution walking and driving. Be careful opening or closing doors. && $$ HIZ023-026-027-051>054-091445- /O.CAN.PHFO.WI.Y.0008.000000T0000Z-230309T1600Z/ Kona-Kohala-Big Island Interior-Big Island South- Big Island Southeast-Big Island East-Big Island North- 338 AM HST Thu Mar 9 2023 ...WIND ADVISORY IS CANCELLED... Winds have fallen below advisory levels across lower elevations of the Big Island. $$ HIZ028-100245- /O.CON.PHFO.HW.W.0003.000000T0000Z-230313T0400Z/ Big Island Summits- 338 AM HST Thu Mar 9 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY... * WHAT...Southwest winds 70 to 90 mph with higher gusts today, then slowly declining through the weekend. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST Sunday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$ Wroe
1 follow-up statement
989 WWHW70 PHFO 100148 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 348 PM HST Thu Mar 9 2023 ...HIGH WIND WARNING IN EFFECT FOR THE BIG ISLAND SUMMITS UNTIL 6 PM HST SUNDAY... Strong winds will continue over the higher elevations on the Big Island for the next several days. Winds have peaked and will be on a very slow decline through the weekend. HIZ022-100300- /O.CAN.PHFO.WI.Y.0009.000000T0000Z-230310T0400Z/ Haleakala Summit- 348 PM HST Thu Mar 9 2023 ...WIND ADVISORY IS CANCELLED... Winds have dropped below advisory thresholds. $$ HIZ028-101500- /O.CON.PHFO.HW.W.0003.000000T0000Z-230313T0400Z/ Big Island Summits- 348 PM HST Thu Mar 9 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY... * WHAT...Southwest winds 35 to 75 mph with localized gusts over 90 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST Sunday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 8, 11:53 PM HST, 3 hours 45 minutes earlier.
Area forecast discussion, Mar 8, 11:53 PM HST, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1153 PM HST Wed Mar 8 2023 .UPDATE... Winds are easing across much of the state tonight, but the Wind Advisory has been extended through the night for the lower elevations of the Big Island. The Wind Advisory has been dropped for the lower elevations of Kauai, Oahu, and Maui County && .SYNOPSIS... Strong and gusty southwest to west winds will begin a gradual decline late tonight and Thursday, as a potent surface low currently about 575 miles north of the state pushes a front east of the Big Island. A relatively cool and dry air mass will settle in Thursday and Friday, though the weakening low to the north may send a few showers over Kauai and Oahu on the decreasing northwesterly flow. A surface ridge will move over the islands during the weekend, leading to light winds and a few interior showers each afternoon. South to southwest winds will return late Sunday and early next week. && .PREV DISCUSSION.../ISSUED 837 PM HST Wed Mar 8 2023/ A front over the Big Island is maintaining strong and gusty west to southwest winds over the eastern end of the island chain this evening, while winds are showing signs of a decline from Molokai westward. The potent surface low driving the front and the strong winds deepened to about 990 mb as it passed about 550 miles north of Kauai this afternoon, which is rather close for a midlatitude low of this strength. As a result, numerous stations to the northeast and east of terrain reported gusts in excess of 50 mph today, while exceptionally strong winds buffeted the high summits on the Big Island. As the low slowly lifts away to the northeast tonight, its front will push east of the Big Island, and the strong and gusty winds will decline. The Wind Advisory in effect for all lower elevations is set to expire at midnight, but we will have to closely monitor observations as the strong winds may linger a few hours longer on the Big Island and perhaps Maui. Rainfall will be most active across western Big Island tonight, where moisture from the front will likely get trapped on the slopes, while passing showers will affect the rest of the state. Breezy westerly winds will shift out of the northwest and decline on Thursday as the surface low continues to drift to the northeast. A drier air mass settling in will produce limited showers over mainly western facing slopes and will cause dew points to drop into the lower 50s and even upper 40s in some areas. As a result, expect rather cool conditions with daytime highs struggling to reach 80 degrees and overnight lows dropping below 60 degrees at sea level in sheltered areas. The only places that will continue to experience high winds will be the highest elevations on the Big Island and Maui. Expect only a gradual decline in winds on the Big Island summits, where a High Wind Warning will remain in place well into the weekend. On the Haleakala summit, the High Wind Warning will likely be downgraded to a Wind Advisory for Thursday, followed by a decline in winds Thursday night and Friday. Winds will decline further on Friday as the subtropical ridge, which has been pushed south of the state, lifts back over the islands. The drier air mass will remain in place, with another cool night due on Friday. Light winds with a somewhat stable land and sea breeze pattern will dominate through much of the weekend as the subtropical ridge remains near or over the islands. The air mass will modify and not be as cool, though dew points probably will not get much higher than the lower 60s. Showers will remain limited and will favor interior sections each afternoon. Another round of south to southwest winds is due late Sunday and early next week. The jet stream will remain displaced unusually far southward through the week. This will produce additional low latitude surface low pressure systems to the northwest and north of Hawaii. Details are unclear, but expect southerly winds to increase late Sunday and persist through the middle of next week, when a front may reach the state. At this time, these kona winds look to be significantly weaker than those being experienced now. && .AVIATION... The cold front currently near the Big Island will weaken as it continues its march eastward across the remainder of state. Widespread showers along and immediately in advance of the front will impact mainly north and west facing slopes and coasts of the Big Island overnight. Partly cloudy skies and scattered light showers follow behind the front. Gusty west to southwest winds will will taper off by midday on Thursday. AIRMET Tango is in effect for tempo low level moderate turbulence along northeast and east sides of all islands due to the strong westerly winds. Conditions are expected to improve from the west towards morning. AIRMET Sierra is no longer in effect, but mountain obscuration could become an issue for portions of the Big Island overnight due to the expected frontal passage. && .MARINE... A cold front is slowing down and weakening in the vicinity of the Big Island, but will shift east of the state this evening. Strong post-frontal westerlies will gradually weaken overnight, becoming moderate and northwesterly by Thursday afternoon. A Small Craft Advisory (SCA) remains in effect for both winds and seas tonight and has been extended through Thursday due to elevated seas for all zones and into Friday for the northern zones. Gentle to locally moderate WNW winds are forecast for this weekend. Upstream buoy observations indicate a large NW (310-320) filling into the local area. Due to the proximity of the source low just northwest of Kauai, there are quite a mix of periods, ranging from around 10 to 18 seconds, making for very rough and messy conditions. This swell will peak late tonight into Thursday, generating extra large to giant surf along north and west facing shores of most of the smaller islands, as well as large surf for Leeward Big Island shores. The combination of long period NW swell and westerly wind waves will lead to overwash of some coastal infrastructure and beach erosion into Thursday. This swell will gradually subside late Thursday into Friday as the parent low lifts off to the northeast. A moderate, medium-period NNW (330-340) swell will build in its wake, bringing small to moderate surf to exposed shores through the weekend. Minimal trade wind swell is expected this week, though there is some potential for localized wave wrap along east facing shores exposed to the large northwest swell late today into Friday. Wind waves will dominate the signal over south-facing shores at least through Thursday morning. South swell remains tiny through the period. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until midnight tonight for lower elevations of the Big Island. High Surf Warning until 6 PM HST Thursday for north and west facing shores of Niihau, Kauai, Oahu, and Molokai and for north facing shores of Maui. High Wind Warning until 6 AM HST Thursday for Haleakala Summit. High Surf Warning from 6 PM this evening to 6 PM HST Thursday for west facing shores of the Big Island. High Wind Warning until 6 PM HST Sunday for Big Island Summits. Small Craft Advisory until 6 AM HST Thursday for all Hawaiian waters. && UPDATE...Wroe DISCUSSION...Wroe AVIATION...Bedal MARINE...TS
In the hours before
Local storm report, Mar 8, 9:55 PM HST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
955 PM HST WED MAR 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM NON-TSTM WND DMG 10 SW NAALEHU 18.97N 155.68W
03/08/2023 HAWAII HI COUNTY OFFICIAL
FALLEN TREE AND UTILITY POLE ON SOUTH POINT ROAD.
0415 PM NON-TSTM WND DMG HONOKAA 20.08N 155.47W
03/08/2023 HAWAII HI COUNTY OFFICIAL
TREE FALLEN ON HWY 240 AND ABOUT 2100 PROPLE LOST POWER.
0545 PM NON-TSTM WND DMG PAHALA 19.20N 155.48W
03/08/2023 HAWAII HI COUNTY OFFICIAL
UTILITY POLE CRACKED AND LEANING OVER HWY 11 NEAR MILE
MARKER 51 NEAR PAHALA.
0600 PM NON-TSTM WND DMG WOOD VALLEY 19.27N 155.47W
03/08/2023 HAWAII HI COUNTY OFFICIAL
TREE AND UTILITY LINES FALLEN ON WOOD VALLEY ROAD.
&&
DEREK.WROENearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.